Alert archive / Utah / Flash Flood Warnings in 2005
Flash Flood Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 3, 2005, 1:20 PM MDT for 7 counties in Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2005, 1:20 PM MDT (19:20 UTC)
- Expired
- Jun 3, 2005, 7:15 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Sanpete County, UT, Sevier County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 168 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 031929
FFWSLC
UTC015-017-025-037-039-041-055-040115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
120 PM MDT FRI JUN 3 2005
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN EMERY COUNTY IN UTAH
EASTERN GARFIELD COUNTY IN UTAH
THIS INCLUDES THE CITY OF ESCALANTE
NORTHEASTERN KANE COUNTY IN UTAH
SOUTHEASTERN SANPETE COUNTY IN UTAH
EASTERN SEVIER COUNTY IN UTAH
WAYNE COUNTY IN UTAH
THIS INCLUDES THE CITIES OF...LOA...HANKSVILLE
WEST CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 715 PM MDT
* AT 110 PM MDT...FLASH FLOODING IS OCCURRING ACROSS THE SAN
RAFAEL...MUDDY CREEK...AND ESCALANTE RIVER DRAINAGES. THE FLASH
FLOODING IS A RESULT OF HEAVY RAINFALL THAT FELL OVER THE AREA
OVERNIGHT. AS A RESULT...SLOT CANYONS...SMALL STREAMS...AND LARGER
WATERWAYS IN THE WARNED AREA ARE FLOWING AT A VERY HIGH LEVELS AND
ARE EXPECTED TO REMAIN AT ELEVATED FLOWS THROUGHOUT THE EVENING
HOURS. THIS WARNING WILL BE REEVALUATED FOR POSSIBLE EXTENSION INTO
THE NIGHTTIME HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOORE AND
EMERY.
LAT...LON 3763 11171 3709 11094 3861 10987 3900 11071
3912 11137 3878 11173
$$
MCINERNEY2 follow-up statements
000
WGUS75 KSLC 032133
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
311 PM MDT FRI JUN 3 2005
UTC015-017-025-037-039-041-055-040115-
SAN JUAN UT-GARFIELD UT-WAYNE UT-EMERY UT-SEVIER UT-SANPETE UT-
KANE UT-
330 PM MDT FRI JUN 3 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM MDT FOR NORTHEASTERN
KANE...SOUTHEASTERN SANPETE...EASTERN SEVIER...SOUTHERN EMERY...
WAYNE...EASTERN GARFIELD AND WEST CENTRAL SAN JUAN COUNTIES...
HEAVY RUNOFF FROM LAST NIGHTS RAINFALL IS CURRENTLY FLOWING THROUGH
SLOT CANYONS...DRY WASHES...SMALL STREAMS AND RIVERS IN THE WARNING
AREA. THE SAN RAFAEL RIVER NEAR GREEN RIVER IS FLOWING AT 1723 CFS.
PRIOR TO THE RAINFALL THE RIVER WAS AT 900 CFS. DEER CREEK NEAR
BOULDER IS FLOWING AT 208 CFS...AND PRIOR TO THE RAINFALL WAS AT 15
CFS. THESE RISES ARE INDICATIVE OF MANY WATERWAYS IN THE AREA.
ADDITIONALLY...A MUDSLIDE HAS CLOSED STATE ROAD 14 ABOVE CEDAR CITY.
THE MUDSLIDE HAS DIVERTED COAL CREEK...WHICH PEAKED AT OVER 1367 CFS
DUE MAINLY FROM RAINFALL...INTO STATE ROAD 14 AND ERODED ENOUGH
MATERIAL TO CLOSE THE ROAD. FLOOD FLOW ON COAL CREEK IS 1500 CFS.
THIS RECENT HIGH FLOW IS THE PEAK FLOW FOR THIS YEAR.
THE STORM RUNOFF IN THE WARNING AREA WILL FLOW AT HIGH LEVELS
THROUGHOUT THE EVENING HOURS. IT IS POSSIBLE THAT SOME OF THE LONGER
WATERWAYS WILL REMAIN AT VERY HIGH LEVELS THROUGHOUT THE NIGHT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3763 11171 3709 11094 3861 10987 3900 11071
3912 11137 3878 11173
$$
MCINERNEY000 WGUS75 KSLC 040116 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 715 PM MDT FRI JUN 3 2005 UTC015-017-025-037-039-041-055-040400- SAN JUAN UT-GARFIELD UT-WAYNE UT-EMERY UT-SEVIER UT-SANPETE UT- KANE UT- 715 PM MDT FRI JUN 3 2005 ...FLASH FLOOD WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE HAS ALLOWED THE FLASH FLOOD WARNING FOR PORTIONS OF SOUTHERN UTAH TO EXPIRE. FLOW WITHIN SMALLER CREEKS AND SLOT CANYONS HAS CRESTED AND WILL SLOWLY SUBSIDE OVERNIGHT. THE FLOW IN THE LARGER RIVERS AND CREEKS SUCH AS MUDDY CREEK...THE SAN RAFAEL RIVER AND ESCALANTE RIVER WILL REMAIN HIGH THROUGH THIS EVENING THEN BEGIN TO SUBSIDE AFTER MIDNIGHT. USE CAUTION TRAVELING TONIGHT OR RECREATING NEAR THESE RIVERS AND CREEKS AND THROUGHOUT THE BACKCOUNTRY OF SOUTHERN UTAH. ROADS MAY STILL BE IMPASSABLE FROM TODAYS FLOODING AND NORMALLY DRY WASHES MAY STILL HAVE FLOWING WATER OR EVEN BE IMPASSABLE THROUGH TONIGHT. $$ GIBSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 10:55 AM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 3, 10:55 AM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1055 AM MDT FRI JUN 3 2005 .SYNOPSIS...AN UPPER LEVEL TROUGH OVER THE GREAT BASIN WILL PIVOT EAST TODAY AND TONIGHT....FOLLOWED BY A HIGH PRESSURE RIDGE FOR THE WEEKEND. && .DISCUSSION...THE UPPER LEVEL TROUGH AXIS RESPONSIBLE FOR THE COOL AND WET WEATHER OVER MAINLY THE CENTRAL AND SOUTHEAST BASICALLY DISSECTS THE STATE AT THIS TIME. W/V IMAGERY CLEARLY SHOWS THE CENTER OF THE LOW TO BE JUST WEST OF HANKSVILLE...AND MOVING EAST. THE FRONTAL BOUNDARY ASSOCIATED WITH THIS TROUGH HAS PUSHED ITS WAY THROUGH MOST OF THE STATE. DYNAMICS MOVING THROUGH THIS BOUNDARY WERE RESPONSIBLE FOR SOME HEAVY RAINFALL AMOUNTS IN THE SOUTH OVERNIGHT...SEE SLCPNSSLC FOR THE LATEST STORM TOTALS. STILL PLENTY OF PRECIP LEFT WITH THIS WAVE AS IT CONTINUES TO MOVE EAST TODAY. EXTENSIVE COMMA HEAD COVERS MOST OF CENTRAL AND EASTERN UTAH WITH SOME EMBEDDED LIGHTNING STRIKES. MODELS PUT THE TROUGH AXIS OVER THE UTAH-COLORADO LINE BY 00Z SO EXPECT GRADUAL CLEARING AND LOWER POPS TO MAKE THEIR WAY AT LEAST INTO CENTRAL UTAH BY THIS AFTERNOON. WENT AHEAD AND BUMPED POPS UP OVER THE EAST GIVEN THE SOLID CLOUD COVER AND GOOD LIFT WRAPPING AROUND THE SYSTEM. ALSO LOWERED MAX TEMPERATURES IN THE EAST. MOISTURE WILL WRAP AROUND IN NORTHWEST FLOW ALONG THE SOUTHWEST I-15 CORRIDOR...WHICH MAY SLOW ANY CLEARING UP AGAINST THE WEST SLOPES OF THE MOUNTAINS. FOR WEST AND NORTH...BACK EDGE OF CLOUD SHIELD IS ON A LINE FROM SOUTHWEST WYOMING...THEN INTO SOUTHWEST UTAH. STILL SOME SLIGHTLY UNSTABLE AIR OVER THIS AREA SO...ALTHOUGH THE CLOUD COVER HAS BEEN LESSONED ALONG THE WASATCH FRONT...LEFT ISOLATED TRW- IN THE FORECAST TO ACCOUNT FOR THE POSSIBILITY SOME AFTERNOON BUBBLES MAINLY MOVING OFF THE HIGHER TERRAIN. WARMER AND DRIER RECOVERY STILL ON TAP FOR THE WEEKEND IN BETWEEN SYSTEMS...THEN BROAD UPPER LEVEL TROUGH PARKS OVER THE AREA FOR A NEXT WEEK. GFS BRINGS THE FRONT THROUGH THE NORTH DURING THE DAY MONDAY AND IT BECOMES STATIONARY THERE THROUGH AT LEAST MIDWEEK. THIS WILL PRODUCE WET AND COOL WEATHER OVER THE AT LEAST THE NORTHERN HALF OF UTAH DURING THIS TIME AS RIPPLES IN THE WESTERLIES RIDE OVER THIS BOUNDARY. THE BOUNDARY THEN WASHES OUT IN SOUTHERLY FLOW BY THE END OF THE WEEK WHEN THE WESTERN TROUGH DEEPENS AND CLOSES OFF OVER THE DESERT SOUTHWEST. UPDATED FORECAST TO INCREASE POPS AND LOWER TEMPS IN THE SOUTHEAST...AND BRUSH UP THE SKY COVER IN THE NORTHWEST QUARTER OF THE STATE. && .HYDRO...HEAVY RAIN OVERNIGHT RESULTED IN A SIGNIFICANT RISE ON THE SEVIER AT HATCH. THIS RAIN LIKELY CAUSED TRIBUTARY RISES AS WELL. LATEST FLOOD WARNING DETAILS THE SPECIFIC NUMBERS. WITH SOME WRAP AROUND PRECIP STILL OVER THE AREA...WILL CONTINUE TO MONITOR SMALL STREAMS AND CREEKS ACROSS SOUTHERN UTAH FOR POTENTIAL FLOODING THIS AFTERNOON. HAVE LET THE FLOOD WATCH IN THE NORTH EXPIRE DUE TO REDUCED SNOWPACK AND COOLER TEMPERATURES. && .AVIATION...NONE...SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLOOD WARNING SEVIER RIVER FROM HEADWATERS TO AURORA. WY...NONE. JACKSON
Hazardous weather outlook, Jun 3, 9:50 AM MDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 950 AM MDT FRI JUN 3 2005 UTZ001>021-WYZ021-041200- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 950 AM MDT FRI JUN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY A FLOOD WARNING CONTINUES FOR THE SEVIER RIVER BETWEEN HATCH AND PIUTE RESERVOIR. SEE THE LATEST STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY ANOTHER PACIFIC STORM WILL MOVE IN THE WEST COAST ON SUNDAY... WITH MODERATE TO STRONG SOUTHERLY WINDS DEVELOPING ACROSS MUCH OF WESTERN UTAH. MUCH COOLER AIR WILL MOVE INTO THE STATE MONDAY AFTERNOON INTO TUESDAY. ADDITIONAL PRECIPITATION IS EXPECTED MONDAY AND TUESDAY ACROSS NORTHERN UTAH. WINDY CONDITIONS AND LOW HUMIDITY WILL INCREASE FIRE WEATHER DANGER IN SOUTHWEST UTAH FROM SUNDAY INTO TUESDAY. AOT
Nearby
Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.